Alert archive / New York / Wind Chill Advisories in 2020
Wind Chill Advisory 2, NWS Albany, NY
NWS Albany, NY issued this wind chill advisory at Feb 13, 2020, 2:25 PM EST for Hamilton County, Herkimer County, New York. It took effect at Feb 14, 2020, 4:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2020, 2:25 PM EST (19:25 UTC)
- In effect from
- Feb 14, 2020, 4:00 AM EST
- Expired
- Feb 14, 2020, 9:33 AM EST
- In force
- 6 hr
- Issued by
- NWS Albany, NY
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 117 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782 WWUS41 KALY 131925 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 225 PM EST Thu Feb 13 2020 NYZ032-033-140900- /O.NEW.KALY.WC.Y.0002.200214T0900Z-200214T1600Z/ Northern Herkimer-Hamilton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, and Wells 225 PM EST Thu Feb 13 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 11 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Northern Herkimer and Hamilton Counties. * WHEN...From 4 AM to 11 AM EST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
2 follow-up statements
646 WWUS41 KALY 140830 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 330 AM EST Fri Feb 14 2020 NYZ032-033-141600- /O.CON.KALY.WC.Y.0002.200214T0900Z-200214T1600Z/ Northern Herkimer-Hamilton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, and Wells 330 AM EST Fri Feb 14 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Northern Herkimer and Hamilton Counties. * WHEN...Until 11 AM EST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
401 WWUS41 KALY 141433 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 933 AM EST Fri Feb 14 2020 NYZ032-033-141545- /O.CAN.KALY.WC.Y.0002.000000T0000Z-200214T1600Z/ Northern Herkimer-Hamilton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, and Wells 933 AM EST Fri Feb 14 2020 ...WIND CHILL ADVISORY IS CANCELLED... Based on local observations in the southern Adirondacks, wind chills have risen above -20F, and the wind chill advisory is canceled. However, the combination of cold temperatures and wind of around 10 mph could still produce wind chills of 5 to 15 degrees below zero this morning. $$ TAW
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 1:16 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 13, 1:16 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 116 PM EST Thu Feb 13 2020 .SYNOPSIS... As low pressure continues to move eastward across New England through today, there will be some additional light snow showers into early this evening. Frigid air invades the region tonight into Saturday, but with mainly dry weather. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Winter Weather Advisory allowed to expire the entire area. As of 115 PM EST...Other than some light rain across the SE part of the area and light snow in the Adirondacks/Lake George area, we have a bit of a gap in the precip across much of the area. The next concern is a Arctic cold front now pushing southward from the St. Lawrence valley. The leading edge of this front should move across the Adirondacks this afternoon and into the Capital District this evening. Behind the front, a quick drop in temperatures is expected, with could lead to flash freeze conditions in some spots that have wet/slushy ground surfaces. The latest HRRR and NAMNest are a little less robust indicating a developing area of snow showers this evening from around 5-8 PM from around Albany north/east due to Mohawk/Hudson convergence. Model guidance still depicting northerly winds down the Hudson Valley and W-NW winds down the Mohawk Valley, but only for a brief time. Along with low pressure departing off the New England coast, fits the pattern for MHC. Increased pops to likely in this area. Temps aloft will be cooling, so precip would be snow, with generally a half inch or less of accumulation expected. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... The leading edge of deeper cold advection late this afternoon and this evening could support some snow shower activity across much of the region with additional dustings to an inch of snow. There are some hints of some potential MHC for a brief time ahead of the cold front, seen in a number of mesoscale models. Just including slight chance to chance into this evening until near term trends can be watched this afternoon. Rapid cooling tonight and then temperatures do not warm much Friday. Any untreated surfaces or slushy/wet areas could freeze quite rapidly tonight. Highs Friday from around 20 to mid 20s with a few upper 20s southern areas and around 10 to upper teens northern areas. Coldest night so far this winter expected by early Saturday with near or below zero in many areas but single numbers Hudson Valley south of the Capital Region to NW CT. Wind chills could approach advisory criteria in the southern Adirondacks late Friday night into early Saturday morning. Slow warm advection Saturday with highs in the upper 20s to lower 30s but around 20 to mid 20s northern areas. Clouds increase through Saturday night with the approach of northern stream upper energy. There cold be some scattered snow showers in the southern Adirondacks late Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Fast moving, progressive upper level pattern looks to continue through the long term period with larger scale background atmospheric indices of strong +AO/NAO persisting. Shortwave passing north of the region and some low/mid level warm advection should bring some clouds for Sunday, with some snow showers or flurries possible across the southern Adirondacks into southern VT. Additional shortwave energy approaching the Pacific NW may dig southeast into the Plains Monday, allowing low pressure to develop, and potentially track northeast toward the Great Lakes region and SE Canada Tuesday into Wednesday. Assuming this occurs, precipitation may develop as early as Tuesday afternoon, possibly starting as snow or a wintry mix across northern areas, and a mix or rain central and south, with mainly rain showers for later Tuesday into Tuesday night. Model consensus suggests this low may intensify rapidly upon tracking northeast along or west of the St Lawrence Valley. Should this occur, the potential for strong winds across the region will increase for Wednesday as a tight low level gradient develops, combined with strong cold air advection and rapid pressure rises. Some colder air in the wake of this system could allow for some Lake Effect/enhanced snow showers/squalls, favoring the SW Adirondacks and western Mohawk Valley by later Wednesday. As for temperatures, highs Sunday-Monday mainly 35-40 in valleys, upper 20s to mid 30s across northern areas. Lows Monday morning in the teens and 20s. Turning milder by late Tuesday, especially southern areas, where 40s will be possible, and mid/upper 30s northern areas. Tuesday night temps may actually peak in the mid 30s to mid 40s if not slightly warmer in some areas, before cold front crosses and drops temps back into the teens/20s northern areas, and mid 20s to lower 30s central and southern. Highs Wednesday may fall through the day, with early highs in the 20s and 30s, except possibly lower 40s mid Hudson Valley. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Low clouds along with light rain/drizzle continues across KALB/KPSF/KPOU early this afternoon, bringing generally IFR conditions. On occasion, LIFR conditions return, but have been less frequent as of late. Across KGFL, conditions have improved to MVFR over the past few hours. The remainder of this afternoon should bring slightly improving vsbys to KALB/KPSF/KPOU, especially when surface winds begin to increase. This should also raise the cloud decks slightly and lead to IFR/MVFR conditions. Across KGFL, clouds should lower again into the IFR range as the upper-trough approaches from the west. As the main upper-level trough swings through late this afternoon through tonight, scattered snow showers are expected to return, mainly impacting KALB/KGFL/KPSF. In any heavier snow shower, vsbys can lower flight categories into the IFR range, which is included in the TEMPOs for KALB/KGFL. With a northwest flow aloft, we do not expect any snow shower activity across KPOU, so will leave out of the TAF at this time. These snow showers will dissipate late tonight and will give way to a gradual clear sky and VFR conditions Friday morning across all sites. Wind will remain light and variable over the next couple of hours before becoming west to northwest at 5-10 kts late this afternoon through tonight. Wind will then become northwest to north at 7-14 kts with higher gusts Friday. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. NO SIG WX. Sunday Night: Low Operational Impact. NO SIG WX. Washingtons Birthday: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SN. Tuesday: High Operational Impact. Likely RA...SN. && .HYDROLOGY... A light to moderate snowfall is expected through this morning with a transition to rain from south to north. Total precipitation should range between 0.25 and 0.80 inches with the highest amounts across the mid-Hudson Valley, NW CT, eastern Catskills, Berkshires and southern VT. Hydro issues are not expected. Widespread precipitation is not expected again until Tuesday. Much colder temperatures arriving Thursday night and lasting into Saturday will allow river and lake ice to thicken or develop. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS/JPV NEAR TERM...NAS/JPV SHORT TERM...NAS LONG TERM...KL AVIATION...Rathbun HYDROLOGY...NAS
Hazardous weather outlook, Feb 13, 1:46 PM EST, 39 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 146 PM EST Thu Feb 13 2020 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-141200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 146 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-141200- Northern Herkimer-Hamilton- 146 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for the western Adirondacks of eastern New York. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind chills may approach advisory criteria in the western Adirondacks early Friday morning and again Friday night into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 13, 11:35 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 NW SCOTIA 42.84N 73.97W
02/13/2020 M1.7 INCH SCHENECTADY NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 NE COLEBROOK 42.00N 73.08W
02/13/2020 M1.3 INCH LITCHFIELD CT COCORAHS
24-HOUR SNOWFALL.
1000 AM SNOW 5 W FONDA 42.96N 74.48W
02/13/2020 M2.6 INCH MONTGOMERY NY COCORAHS
24-HOUR SNOWFALL.
1000 AM SNOW 1 NE PUTNEY 42.98N 72.51W
02/13/2020 M3.0 INCH WINDHAM VT COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER ALY2001084
EVENT NUMBER ALY2001085
EVENT NUMBER ALY2001086
EVENT NUMBER ALY2001087
RATHBUNLocal storm report, Feb 13, 11:47 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM SNOW 5 NW READSBORO 42.82N 73.02W
02/13/2020 M3.6 INCH BENNINGTON VT METEOROLOGIST
&&
EVENT NUMBER ALY2001088
JPVLocal storm report, Feb 13, 12:52 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM SNOW RENSSELAERVILLE 42.51N 74.20W
02/13/2020 M2.0 INCH ALBANY NY WEATHERNET6
WEATHERNET6
0552 AM SNOW FORT PLAIN 42.95N 74.64W
02/13/2020 M2.8 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
0603 AM SNOW PITTSFIELD 42.42N 73.23W
02/13/2020 M3.5 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0700 AM SNOW 10 SSW SPECULATOR 43.45N 74.47W
02/13/2020 M1.7 INCH HAMILTON NY COCORAHS
24-HOUR SNOWFALL.
0702 AM SNOW GRANVILLE 43.38N 73.35W
02/13/2020 M2.0 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
1030 AM SNOW CAMBRIDGE 43.03N 73.38W
02/13/2020 M3.7 INCH WASHINGTON NY TRAINED SPOTTER
1143 AM SNOW SCHOHARIE 42.66N 74.30W
02/13/2020 M2.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
1146 AM SNOW LANDGROVE 43.29N 72.84W
02/13/2020 M1.6 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1148 AM SNOW FONDA 42.95N 74.37W
02/13/2020 M3.0 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1150 AM SNOW BECKET 42.26N 73.12W
02/13/2020 M2.0 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
1152 AM SNOW FONDA 42.97N 74.37W
02/13/2020 M3.0 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1153 AM SNOW GALWAY 43.01N 74.08W
02/13/2020 M3.2 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
1155 AM SNOW PALATINE BRIDGE 42.90N 74.53W
02/13/2020 M2.0 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1203 PM SNOW MALTA 42.98N 73.79W
02/13/2020 M3.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
1209 PM SNOW WOODFORD 42.89N 73.01W
02/13/2020 M5.0 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1212 PM SNOW SAVOY 42.60N 73.04W
02/13/2020 M4.2 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2001089
EVENT NUMBER ALY2001090
EVENT NUMBER ALY2001091
EVENT NUMBER ALY2001092
EVENT NUMBER ALY2001093
EVENT NUMBER ALY2001094
EVENT NUMBER ALY2001095
EVENT NUMBER ALY2001096
EVENT NUMBER ALY2001097
EVENT NUMBER ALY2001098
EVENT NUMBER ALY2001099
EVENT NUMBER ALY2001100
EVENT NUMBER ALY2001101
EVENT NUMBER ALY2001102
EVENT NUMBER ALY2001103
EVENT NUMBER ALY2001104
RATHBUNLocal storm report, Feb 13, 1:02 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
102 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 5 NW READSBORO 42.82N 73.02W
02/13/2020 M3.6 INCH BENNINGTON VT PUBLIC
&&
EVENT NUMBER ALY2001105
RATHBUNLocal storm report, Feb 13, 1:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
129 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM SNOW 2 SSW SALISBURY 43.10N 74.86W
02/13/2020 M3.5 INCH HERKIMER NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2001106
RATHBUNLocal storm report, Feb 13, 1:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 3 W VICTORY 43.10N 73.65W
02/13/2020 M2.9 INCH SARATOGA NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2001107
RATHBUNNearby
Wind Chill Advisories in New York, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.